Know the Facts: Other Drugs
People experiment with drugs for many different reasons. Many first try a drug out of curiosity, to have a good time, because others are doing it, or in an effort to improve athletic performance or ease another problem, such as stress, anxiety, or depression. The great news is that more than 98 percent of Springfield College students reported that they don’t use other drugs*.
Drug abuse and addiction is less about the amount of substance consumed or the frequency, and more to do with the consequences of drug use. No matter how often or how little you're consuming, if your drug use is causing problems in your life—at work, school, home, or in your relationships—you may have a problem.
Are you concerned that a friend might be using/abusing an illegal drug?
Common signs and symptoms of drug abuse include:
- They are neglecting their responsibilities. For example, skipping classes, not turning in homework or papers, or not going to work. They might go from a decent student to flunking classes.
- They need money or are having financial problems, and may borrow or steal to get it.
- They engage in secretive or suspicious behaviors.
- They may be using drugs under dangerous conditions or taking risks while high. For example, driving while high or having unprotected sex.
- They may get into legal trouble, such as being arrested for disorderly conduct, driving under the influence, or stealing to support a drug habit.
- Their relationships are failing. They might change groups of friends quickly, hang out at different places, and lose interest in old hobbies. They also might fight with friends and family.
Physical warning signs can include:
- Bloodshot eyes, pupils larger or smaller than usual.
- Changes in appetite or sleep patterns. Sudden weight loss or weight gain.
- Deterioration of physical appearance, personal grooming habits.
- Unusual smells on breath, body, or clothing.
- Tremors, slurred speech, or impaired coordination.
Signs of an Overdose
- Abnormal breathing
- Slurred speech
- Lack of coordination
- Slow or rapid pulse
- Low or high body temperature
- Extra-large or small pupils
- A reddish face
- Heavy sweating
- Delusions and/or hallucinations
Overdose and other physical reactions can be life-threatening. If a friend has taken any drug, and experiences any of the following symptoms, you need to get medical help immediately.
Don't be afraid to tell medical personnel what your friend took; this information can help them get the correct medical treatment. Also, you and your friend may have some immunity from consequences if you make the call.
*CORE Survey, administered at Springfield College, spring 2017